Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 28, NWS Dodge City, KS

October 12, 202324 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Oct 12, 2023, 2:00 AM CDT for 24 counties in Kansas. It took effect at Oct 12, 2023, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2023, 2:00 AM CDT (07:00 UTC)
In effect from
Oct 12, 2023, 12:00 PM CDT
Expired
Oct 12, 2023, 7:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS
All 24 counties

Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS83 KDDC 120700
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
200 AM CDT Thu Oct 12 2023

KSZ030-031-043>046-061>065-074>080-084>089-130000-
/O.UPG.KDDC.FW.A.0021.231012T1700Z-231013T0000Z/
/O.NEW.KDDC.FW.W.0028.231012T1700Z-231013T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-Comanche-
200 AM CDT Thu Oct 12 2023 /100 AM MDT Thu Oct 12 2023/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 7 PM CDT /6 PM MDT/ this
evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, 
  Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, 
  Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, 
  Fire Weather Zone 065 Pawnee, Fire Weather Zone 074 Stanton, 
  Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, 
  Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire 
  Weather Zone 088 Clark and Fire Weather Zone 089 Comanche.

* WINDS...Southwest to west 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...Conditions will be favorable for rapid rates of fire
  growth and spread today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
891 
WWUS83 KDDC 122342
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
642 PM CDT Thu Oct 12 2023

...Fire Danger Gradually Diminishing Thursday Evening...

KSZ030-031-043>046-061>065-074>080-084>089-130045-
/O.EXP.KDDC.FW.W.0028.000000T0000Z-231013T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-Comanche-
642 PM CDT Thu Oct 12 2023 /542 PM MDT Thu Oct 12 2023/

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHWEST KANSAS...

As of 6:40 pm CDT, red flag conditions continued at Elkhart,
Hugoton, Liberal and Medicine Lodge and other locations. Winds
will remain elevated and gusty through tonight, and trend
northwest behind a passing cold front. Relative humidity is
expected to climb back above 15% over the next 1-2 hours as
temperatures cool. The red flag warning will be allowed to expire
on schedule at 7 pm CDT. 

Fire danger will remain elevated tonight through Friday with
strong northwest winds expected. 

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 11, 11:00 PM CDT, 3 hours earlier.

Area forecast discussion, Oct 11, 11:00 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CDT Wed Oct 11 2023

...updated aviation...

.UPDATE...
Issued at 735 PM CDT Wed Oct 11 2023

Evening surface analysis outlined a dryline draped over SW KS,
which also showed up on infrared satellite imagery near US 83.
Dewpoints were in the 30s and 40s west of the dryline, with 50s
and lower 60s east of it. Strong closed cyclone over the northern
Great Basin currently will move quickly to near Cheyenne, Wyoming
7 am Thursday, and into central Nebraska Thursday evening. This is
a classic synoptic dryslot for SW KS, and the short term forecast
is dry (pops < 15%). South winds will remain elevated tonight, in
response to a strong low level jet and cyclogenesis north of
SW KS. Winds will gust 20-25 mph all night, deterring radiational
cooling, with temperatures struggling to get below 60 for central
and eastern zones through Thursday morning. Increased wind/wind
gust grids to the 90%ile NBM Thursday through Friday. Southwest
winds will be strong Thursday afternoon behind the surging
dryline, with 18z MAV forecasting sustained 30 mph winds at DDC at
4 pm. Regarding fire weather watch Thursday, updated grids
support a red flag warning for much of SW KS. Temperature gradient
will be substantial at peak heating, ranging from near 70
northwest to near 90 southeast. Cold front will race through
Thursday evening, with intense northwest winds beginning Friday
morning. High wind criteria (gusts 58+ mph) appear most likely
across the northwest zones and along US 83.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM CDT Wed Oct 11 2023

WV imagery indicates an upper level trough of low pressure sliding
east-southeast through the Pacific Northwest. Near the surface, a
strong lee side trough of low pressure is anchored in eastern
Colorado.

Minimal chances (generally less than 20%) at best exist for rain
showers across portions of west central and central Kansas late
Thursday as a broad scale upper level trough turns east through the
Great Basin tonight, then developing into a closed low as it
transitions the northern Colorado Rockies into the high plains of
northeast Colorado. Near the surface, low pressure developing in
northeast Colorado in response to the approaching system tonight
will deepen as it begins to lift northeast into southwest Nebraska
Thursday. Meanwhile, an attendant dryline is projected to advance
east through southwest Kansas, limiting instability and essentially
dryslotting much of the forecast area, fitting with the NBMv4.1
showing only a 10% probability of 12-hr QPF exceeding 0.1 of an
inch painted across a very slim portion of our most eastern zones
in central/south central Kansas.

Well above normal temperatures are to be expected tonight as
prevailing southerlies continue to pull slightly warmer air into
southwest/central Kansas. Look for lows generally down into the
50s(F) across west central Kansas and extreme southwest Kansas to
the 60s(F) in south central Kansas. A wide range of temperatures
remain forecast for Thursday, particularly dependent on the timing
of a cold front projected to push through western Kansas by Thursday
evening. Well above normal temperatures are still expected across
south central Kansas where there remains a 80-90% probability that
highs exceed 80F. Highs may struggle to reach the 70s(F) farther
west in west central Kansas.

.LONG TERM...(Friday through Wednesday)
Issued at 215 PM CDT Wed Oct 11 2023

A relatively drier pattern remains in the forecast over the weekend
and into the early part of next week as medium range ensembles indicate
a strong upper low exiting east through the Upper Midwest Friday while
weak ridging aloft begins to build in across Intermountain West, then
further amplifying in place through at least Sunday. The main focus
will be on the potential for strong to high winds Friday. A strong
cold front associated with a deepening surface low lifting northeast
into southwest Nebraska is projected to sweep southeast through western
Kansas Thursday night, giving way to a tight pressure gradient developing
across western Kansas Friday as the low shifts farther east into eastern
Nebraska. As a result, strong gusty northwest winds are forecast during
the day with the NBMv4.1 showing a 50-70% probability of 24-hr wind
gusts exceeding 55mph across portions of west central and central Kansas.
A High Wind Watch remains in effect for Friday

Below normal temperatures are forecast early in the period as much
cooler spreads through western Kansas, lowering H85 temperatures
well below 10C across much of central and southwest Kansas. The
SREF Ensemble Mean indicates afternoon highs Friday ranging from
the mid/upper 50s(F) in west central Kansas to the lower/mid
60s(F) in south central Kansas. Similar temperatures are expected
Saturday as surface high pressure building in across the Dakotas
extends farther south into the high plains of western Kansas,
reinforcing the colder air mass with H85 temperatures already in
the single digits(C) dropping closer to 0C. The NBMv4.1 shows a
50-70% probability of temperatures dropping slightly below
freezing in west central Kansas early Saturday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1111 PM CDT Wed Oct 11 2023

A few things of concern during this TAF pd:

LLWS:
A strong LLJ of 50 kt will keep winds strong through the overnight period.
LLWS is expected across the terminals through the early morning.

CIGS:
MVFR stratus is possible across KHYS this morning. Improvement
back to VFR is expected for KHYS as the morning continues and the stratus
erodes. VFR conditions are expected elsewhere.

WINDS:
Very strong SW to W winds of 25 to 30 kt expected today across the terminals.
Gusts of 35 to 40 kt are also expected. A cold front will start
to approach the terminals this evening with winds becoming NW.
Very strong NW winds expected Friday outside of the TAF pd.

&&

.FIRE WEATHER...
Issued at 230 PM CDT Wed Oct 11 2023

A developing surface low in northeast Colorado tonight is projected
to lift northeast into southwest Nebraska Thursday as a strong upper
level system approaches from the northwest. Meanwhile, an attendant
dryline to the surface low is expected to push east through much of
west central/southwest Kansas through late afternoon, allowing much
drier air to fill in behind it...and with peak heating during the
afternoon result in low relative humidity values down around 10 to
20%. Meanwhile, the strengthening surface low lifting into southwest
Nebraska will create a tight pressure gradient across western Kansas,
resulting in gusty winds with stronger winds aloft mixing down with
increased daytime heating. A Fire Weather Watch has been issued for
all of southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  84  44  58 /   0   0   0   0
GCK  54  77  42  56 /   0   0   0   0
EHA  54  79  41  63 /   0   0   0   0
LBL  55  83  42  60 /   0   0   0   0
HYS  61  82  44  56 /   0  10  10   0
P28  64  90  50  66 /   0  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ030-031-043>046-061>065-074>080-084>089.

High Wind Watch from Thursday evening through Friday afternoon
for KSZ030-031-043>045.

&&

UPDATE...Turner
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Sugden
FIRE WEATHER...JJohnson
Hazardous weather outlook, Oct 11, 4:35 AM CDT, 21 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Wed Oct 11 2023

KSZ030-031-043>046-061>066-074>081-084>090-120945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Wed Oct 11 2023 /335 AM MDT Wed Oct 11 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Critical fire weather conditions are predicted this afternoon
across extreme southwest Kansas. See the latest fire weather
message (TOPRFWDDC) for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds are expected late Thursday night and
through the morning Friday. Wind gusts are forecast to reach 50
to 55 miles per hour, especially along the I-70 corridor.

Critical fire weather conditions are forecast for Thursday
afternoon across much of southwestern Kansas. See the latest fire
weather message (TOPRFWDDC) for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:07 AM CDTHigh Wind WarningDDCEllis, Finney, Ford, Gray, Hamilton, Hodgeman and 7 more38 hr
Oct 12, 5:14 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush, Trego61 min
Oct 12, 6:26 PM CDTSpecial Weather StatementDDCEllis, Rush34 min

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.